Alert archive / Wisconsin / Frost Advisories in 2016

Frost Advisory 4, NWS La Crosse, WI

May 16, 2016Taylor County, Wisconsin

NWS La Crosse, WI issued this frost advisory at May 16, 2016, 3:28 PM CDT for Taylor County, Wisconsin. It took effect at May 17, 2016, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 16, 2016, 3:28 PM CDT (20:28 UTC)
In effect from
May 17, 2016, 1:00 AM CDT
Expired
May 17, 2016, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS73 KARX 162028
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT MON MAY 16 2016

...AREAS OF FROST TONIGHT...

.TEMPERATURES WILL FALL INTO THE MID TO LOWER 30S TONIGHT,
LEADING TO AREAS OF FROST OVER PORTIONS OF NORTH-CENTRAL
WISCONSIN. TAKE STEPS TO PROTECT COLD SENSITIVE PLANTS.

WIZ017-170900-
/O.NEW.KARX.FR.Y.0004.160517T0600Z-160517T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
328 PM CDT MON MAY 16 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY. 

* TEMPERATURES WILL FALL INTO THE MID TO LOWER 30S, LEADING TO
  AREAS OF FROST.

* COLD SENSITIVE PLANTS SHOULD BE COVERED OR TAKEN INDOORS TO
  PREVENT DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST ARE EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WETENKAMP
3 follow-up statements
217 
WWUS73 KARX 170104
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT MON MAY 16 2016

...AREAS OF FROST EXPECTED OVERNIGHT...

.CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DIP
INTO THE LOWER AND MIDDLE 30S OVERNIGHT...LEADING TO AREAS OF
FROST OVER PORTIONS OF NORTH CENTRAL WISCONSIN. TAKE STEPS TO
PROTECT COLD SENSITIVE PLANTS.

WIZ017-171300-
/O.CON.KARX.FR.Y.0004.160517T0600Z-160517T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
804 PM CDT MON MAY 16 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

* TEMPERATURES WILL FALL TO BETWEEN 30 AND 35 DEGREES
  TONIGHT...LEADING TO AREAS OF FROST.

* COLD SENSITIVE PLANTS SHOULD BE COVERED OR TAKEN INDOORS TO 
  PREVENT DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST ARE EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWRENCE
171 
WWUS73 KARX 170802
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
302 AM CDT TUE MAY 17 2016

...AREAS OF FROST EARLY THIS MORNING...

.MOSTLY CLEAR SKIES AND LIGHT WINDS WERE HELPING TEMPERATURES FALL
TO AROUND FREEZING EARLY THIS MORNING. AREAS OF FROST WILL RESULT. TAKE
STEPS TO PROTECT COLD SENSITIVE PLANTS.

WIZ017-171300-
/O.CON.KARX.FR.Y.0004.000000T0000Z-160517T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
302 AM CDT TUE MAY 17 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* LOW TEMPERATURES NEAR FREEZING...RESULTING IN FROST. 

* COLD SENSITIVE PLANTS SHOULD BE COVERED OR TAKEN INDOORS TO 
  PREVENT DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST ARE EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
138 
WWUS73 KARX 171234
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
734 AM CDT TUE MAY 17 2016

...TEMPERATURES WARMING...BUT MORE FROST TONIGHT...

.TEMPERATURES FELL TO AROUND FREEZING EARLY THIS MORNING...BUT
HAVE QUICKLY STARTED TO WARM WITH THE ADVENT OF DAYBREAK. MORE
FROST IS EXPECTED TONIGHT...AND ANOTHER ADVISORY MAY BE
NECESSARY.

WIZ017-171345-
/O.EXP.KARX.FR.Y.0004.000000T0000Z-160517T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
734 AM CDT TUE MAY 17 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

FREEZING OR NEAR FREEZING TEMPERATURES OCCURRED EARLY THIS
MORNING...BUT HAVE QUICKLY STARTED TO WARM WITH DAYBREAK. THE
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM AS A RESULT. ANOTHER
FROST ADVISORY MAY BE NEEDED FOR LATER TONIGHT. 

$$

RIECK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 16, 2:51 PM CDT, 37 minutes earlier.

Area forecast discussion, May 16, 2:51 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
251 PM CDT MON MAY 16 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 251 PM CDT Mon May 16 2016

The cold front continues to make good southward progress across
the area and was along the Iowa/Minnesota border into southwest
Wisconsin early this afternoon. So far, the radar has remained
quiet but some returns starting to develop along the front. The
hi-res meso scale models seem to have this trend in them and
continue to show the activity upscaling through the remainder of
the afternoon with scattered showers expected. This activity then
lingers along the front into the evening with most if not all of
it either south of the forecast area by 06Z or having dissipated.
Skies expected to clear pretty rapidly behind this activity and
with temperatures dropping into the middle and upper 30s along and
north of Interstate 94, will include some frost in those areas.
The frost could have enough coverage and last long enough to cause
some problems across the far north and will issue a frost advisory
for Taylor County.

Once the front is south of the area and the showers have
ended, it looks to be pretty quiet through the middle of the week.
A large area of high pressure builds in from Canada and then
remains over the Upper Midwest/Great Lakes region. Looking at
forecast soundings for the next couple of afternoons, the mixed
layer should get pretty deep to allow some drier air aloft to mix
down each afternoon. Based on this, did try to show this trend in
the dew points for both Tuesday and Wednesday. With this drying,
will have to keep a watch on the fire weather conditions, but
anticipating this will not become much of an issue due to the
light wind field.

.LONG TERM...(Thursday through Monday)
Issued at 251 PM CDT Mon May 16 2016

The high will remain the dominant feature through the weekend with
the generally quiet pattern continuing. There is a small chance
that the high could temporarily get bumped out of the area Friday
as the system that comes out of Rockies moves across the lower
Mississippi River Valley into the Ohio River Valley. As this
system moves by, the northern edge of the precipitation shield could
scrape the southern sections of the forecast area Friday and
Friday night. The high the builds back in for the weekend before
finally shifting over the eastern Conus by Monday. The 16.12Z GFS
and ECMWF show some differences on far east the approaching long
wave trough and embedded short wave troughs will be by Monday. The
GFS is quicker to bring this system to the east than the ECMWF
which results in it developing some showers while the ECMWF holds
the activity off to the west. For now, will include some small
chances for rain with this system for both Sunday night and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon May 16 2016

Isolated showers and perhaps a thunderstorm are possible at the
TAF sites this afternoon. Otherwise, VFR conditions are expected.
SCT to BKN cumulus will develop this afternoon with cloud bases
around 5kft. Behind a weak cold front, winds will shift to the
north/northeast and skies will clear tonight as weak high pressure
builds in.

&&

.ARX Watches/Warnings/Advisories...
WI...Frost Advisory from 1 AM to 8 AM CDT Tuesday for WIZ017.

MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...WETENKAMP
Hazardous weather outlook, May 16, 3:27 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT MON MAY 16 2016

WIZ017-171200-
TAYLOR-
327 PM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

FROST IS EXPECTED ACROSS THE AREA TONIGHT AND A FROST ADVISORY IS
IN EFFECT. TAKE STEPS TO PROTECT COLD SENSITIVE PLANTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ029-032>034-171200-
WABASHA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
327 PM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-171200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
327 PM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
LIGHTNING WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

Nearby

Frost Advisories in Wisconsin, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.